[Skip to Navigation]
Article
March 1982

Acute Myoglobinuric Renal Failure: A Consequence of the Neuroleptic Malignant Syndrome

Author Affiliations

From the Division of Nephrology, Department of Medicine, Mount Sinai Services of the City Hospital Center at Elmhurst (NY); and the Mount Sinai School of Medicine, City University of New York.

Arch Intern Med. 1982;142(3):601-603. doi:10.1001/archinte.1982.00340160181031
Abstract

• Neuroleptic malignant syndrome and acute myoglobinuric renal failure developed in three patients after they had received a combination of a major tranquilizer and a tricyclic antidepressant or after a large dose of haloperidol. Rhabdomyolysis was demonstrated by biochemical methods as well as by a muscle biopsy. Myoglobinuria was confirmed by radioimmunodiffusion and also was verified in a necropsy specimen. Dehydration and drug interaction with tricyclic antidepressants seemed to be predisposing factors. Renal function recovered when the patient survived the acute episode, but neurologic sequelae persisted. Recommendations that may avert further cases are made.

(Arch Intern Med 1982;142:601-603)

×